Alabama, 2011

Ice Storm and Winter Storm in Alabama, January 9 to 10, 2011

January 9 to 10, 2011 · NWS BMX · 39 events in 39 counties and zones

As a low pressure system moved across the northern Gulf of Mexico on Sunday January 9th, moisture pushed northward into Central Alabama, interacting with cold air already in place across the area. The combination of moisture and cold air brought a wintry mix of precipitation to most of Central Alabama, Sunday afternoon through Monday morning.

Where it happened

Every event with a place to put it; 39 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
9
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

As a low pressure system moved across the northern Gulf of Mexico on Sunday January 9th, moisture pushed northward into Central Alabama, interacting with cold air already in place across the area. The combination of moisture and cold air brought a wintry mix of precipitation to most of Central Alabama, Sunday afternoon through Monday morning. Snowfall totals ranged from 4 to 7 inches across far north Central Alabama to 2 to 4 inches across locations from Vernon to Birmingham to Anniston. South of these locations, ice and sleet were the predominant precipitation type with around .50 inch of ice and between 1 to 3 inches of sleet reported across southern portions of the area.

Light wintry precipitation began to spread into the area during the early afternoon hours on January 9. Even though amounts were light, accumulations were increasing travel concerns and the risk for vehicle accidents. As the strong storm system neared the area, several bands of wintry precipitation moved northward across the area, sometimes becoming quite heavy, with estimated precipitations rates over 1 inch an hour. As snow and ice began to accumulate, travel conditions quickly became hazardous. Several reports of thundersnow were also noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 9, 5:37 AM CST, 5 hours 23 minutes earlier.

Area forecast discussion, Jan 9, 5:37 AM CST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
537 AM CST SUN JAN 9 2011

.UPDATE...FOR AVIATION.

&&

.DISCUSSION...

A MAJOR WINTER STORM IS CURRENTLY INBOUND AS THE GULF LOW IS
BEGINNING TO TAKE SHAPE ACROSS SOUTH TEXAS. THE LOW WILL
STRENGTHEN A BIT WITH TIME BEFORE WEAKENING AS IT MOVES OFF THE
SOUTHERN LOUISIANA COAST. THIS SEEMS TO BE OF LITTLE
CONSEQUENCE...HOWEVER...AS IT...ALONG WITH ITS RATHER WEAK UPPER
TROUGH WILL PICK UP PLENTY OF GULF MOISTURE AS THEY TRANSLATE
EASTWARD. AS OF THIS MORNING...THE STAGE IS BEING SET AS
TEMPERATURES ARE IN THE TEENS ACROSS THE NORTH AND UPPER 20S ACROSS
THE SOUTH AS SOME CAA CONTINUES AT THE SURFACE. THE WINDS WILL
QUICKLY TURN EAST LATER TODAY...KEEPING THE COLD AIR WEDGE AND MORE
IMPORTANTLY THE DEWPOINTS RATHER DRY...TRY THE SINGLE DIGITS FOR
MOST FOLKS THIS MORNING. THAT DOES MAKE THE TEMPERATURES RATHER
COMPLEX FOR LATER TODAY...AS SOME WARMING IS EXPECTED BEFORE THE
PRECIP ARRIVES. WE MAY EVEN GET INTO THE LOWER 40S WAY DOWN SOUTH
BEFORE THE TREMENDOUS WET-BULBING EFFECT TAKES US BACK TO BELOW
FREEZING. FOR THE MOST PART SURFACE TEMPERATURES ARE NOT THE CONCERN
WITH THE FORECAST...AS IT LOOKS EVERYONE WILL STAY BELOW THE 32 MARK
FOR THE DURATION OF THE EVENT...THANKS TO THAT WET-BULBING EFFECT.

NOW ON TO OTHER CONCERNS. OUT OF THE GATE...I HAD BEEN WATCHING
THE DRYING TREND ACROSS THE HEART OF CENTRAL ALABAMA AS MOST
NUMERICAL GUIDANCE DEVELOPS SOME CONVECTION OUT OVER THE GULF
WATERS. THAT SAID...WHEN LOOKING AT THE LOW AND MID LEVEL
FRONTOGENESIS AND NEGATIVE PVU...THERE WILL BE A DECENT BAND OF
MESOSCALE LIFT THAT LOOKS TO FORM NEAR SOUTH CENTRAL MS AND
TRANSLATE RATHER QUICKLY NORTHEAST TO TCL...BHM...AND EVENTUALLY
GADSDEN BY MIDNIGHT OR THEREABOUT. MODEL QPF JUST DOESN'T MATCH
THAT FEATURE...SO HAVE DISCOUNTED SOME OF THE LOWER AMOUNTS BY
KEEPING THE GENERAL 3 TO 6 INCHES WITH LOCALLY MORE ACROSS THE
NORTHERN THIRD OF THE AREA. OF COURSE...THE MESOSCALE DETAILS OF
THIS FEATURE WILL OBVIOUSLY BE DETERMINED IN A MORE NOWCASTING
SCENARIO...BUT I WILL HAVE TO RELY ON THE NUMERICAL OUTPUT FOR THE
GENERAL SYNOPTIC LOOK AND FEEL OF THE SETUP. STILL...THE MOISTURE
WILL BE IN THE ATMOSPHERE...AND IF THE FEATURE IS REAL...THERE
WILL BE THAT OPPORTUNITY EARLY MONDAY MORNING TO SEE A HEAVY SNOW
BAND DEVELOP...WILL BE INTERESTING.

THE NEXT OBVIOUS CHALLENGE IS THE PRECIP TYPE...AS ONCE AGAIN...IT
SEEMS THE BHM CWA IS RIGHT IN THE MIDDLE OF THE TRANSITION. WITH
THE TREMENDOUS WET-BULBING EARLY ON...IT LOOKS AS IF MOST
EVERYONE...EVEN THE SOUTHERN MOST COUNTIES WILL AT LEAST START AS
SNOW. HOWEVER...RATHER QUICKLY...THE WARM CONVEYOR BELT NOT ONLY
BRINGS MOISTURE...BUT LOTS OF GULF HEAT TO FORM A SIGNIFICANT WARM
NOSE JUST ABOVE THE SURFACE UNDERGLIDE. THIS WILL CAUSE MAJOR
TROUBLE AS IT LOOKS LIKE THE WARM NOSE WILL BE STRONG ENOUGH TO
COMPLETELY MELT ANY ICE CRYSTALLIZATION...AND THEN REFREEZE ON
CONTACT WITH THE SURFACE. THE FURTHER SOUTH YOU ARE...THE BETTER
CHANCE FOR THIS TO HAPPEN. THERE MAY BE A ZONE NORTH OF THE FREEZING
RAIN MARK...WHERE MORE SLEET THAN SNOW MAY EXIST AS SOME DRYING
BEGINS TO OCCUR IN THE DENTRITIC GROWTH ZONE. ONE THING THAT
FORECASTERS SHOULD WATCH CLOSELY IS THE DRYING THAT TAKES
PLACE...SAY ABOVE -10C...WHERE IT IS SATURATED AT LOWER LEVELS. THIS
SHOULD BEGIN OCCURRING CLOSER TO SUNRISE ON MONDAY AND TRANSITION
FROM WEST TO EAST ACROSS THE CWA. IT IS LOOKING LIKE FOLKS IN THE
NORTHERN TIER OF COUNTIES MAY STAY PRIMARILY SNOW WITH SOME IP
MIXTURE WORKING IN NEAR THE END OF THE EVENT ON MONDAY AFTERNOON.

I AM STILL HAVING TREMENDOUS DIFFICULTY IN PINPOINTING THE
TRANSITION AREAS. ONCE THE PRECIPITATION PROCESSES START THE
NUMERICAL PROFILES ARE OFTEN TIMES INCORRECT...SO IN A FORECASTING
MODE...IT IS BEST TO GIVE OR TAKE 30 TO 50 MILES OR SOMETIMES A LOT
MORE FOR A PROPER TRANSITION ZONE. WE COULD GO ON AND ON ABOUT
WARMING OR COOLING A LAYER OR DYNAMIC COOLING ZONES THANKS TO HEAVY
PRECIP...BUT OUR TIME IS SHORT. IN THE END...IT IS UNWISE TO GET
CAUGHT UP IN MODEL SOUNDINGS TO MAKE MESOSCALE PTYPE DETERMINATIONS
OR ZONES...THE MODELS WILL BE WRONG NEARLY EVERY TIME.

BOTTOM LINE...MOST...IF NOT ALL...FOLKS WILL LIKELY START AS SNOW
SUNDAY EVENING AS THE PRECIP SHIELD SPREADS FROM SOUTHWEST TO
NORTHEAST. AFTER JUST A SHORT WHILE...THE SOUTHERN MOST COUNTIES
WILL TRANSITION TO FREEZING RAIN OR SLEET AND THIS TRANSITION WILL
SLOWLY WORK FROM SOUTH TO NORTH FROM AROUND MIDNIGHT THROUGH
MIDDAY MONDAY. FOLKS SOUTH WILL DEAL WITH VERY LITTLE...IF ANY
SNOW ACCUMULATIONS...WHILE FOLKS NORTH WILL GET THE SNOW
ACCUMULATIONS OVERNIGHT...THEN A GLAZING OF ICE OVER TOP AS THE
EVENT ENDS. THE ICE SEEMS TO BE THE BIGGER THREAT TO FOLKS IN THE
SOUTH THAN SNOW...HENCE THE UPGRADE TO AN ICE STORM WARNING SOUTH
OF I20. WITHIN THE ICE STORM WARNING...YOU MAY GET YOUR 2 INCHES
OF SNOW...BUT AGAIN...THE ICE THAT WILL FOLLOW WILL BRING THE MOST
DANGER.

PLEASE MAKE PREPARATIONS NOW TO PROTECT LIFE AND PROPERTY FROM THIS
SIGNIFICANT WINTER EVENT.

17/KLAWS

&&

.AVIATION...12Z TAF DISCUSSION.

THE FIRST 6 TO 8 HOURS OF THIS FORECAST...IMPACTS WILL BE MINIMAL AS
THE WINTER STORM APPROACHES THE AREA. WE WILL SEE CLOUDS CONTINUE TO
STREAM IN ALOFT AND THEN LOWER AS THE DAY PROGRESSES. THE BULK OF
THE PRECIPITATION WILL BE AFTER 21Z AND MORE THAN LIKELY CLOSER TO
00Z AS FAR AS SNOW FOR THE NORTHERN TAFS WITH THE HEAVIEST BATCH OF
SNOW FALLING AFTER 3Z THROUGH THE MORNING. WE MAY SEE A TRANSITION
TO FREEZING RAIN IN THE NORTHERN TAFS BEFORE 12Z BUT WENT WITH THE
MAIN IMPACTS AND PREDOMINATE WEATHER FOR NOW. THE NEXT UPDATE WILL
LIKELY CONTAIN ANY FZRA EXPECTED ACROSS THE NORTH.

MEANWHILE THE SOUTHERN TAFS...MGM AND TOI...ARE A TOUCH TOUGHER TO
FORECAST WITH THE ONSET OF THE ACCUMULATION. WILL LEAVE SNOW IN AT
MGM...BUT NOT INCLUDE AT TOI. THERE MAY SOME BRIEF SNOW SHOWERS AT
TOI LATE AFTERNOON INTO THE EVENING...BUT THE CONCERN COMES AFTER
00Z AT BOTH LOCATIONS WITH THE INCREASING CHANCES OF FREEZING RAIN
MOVING IN AFTER 4Z. IT LOOKS LIKE THE HEAVIEST RAIN WILL NOT IMPACT
THIS AREA UNTIL 9 TO 10Z. SOME SIGNIFICANT ICE ACCUMULATION IS
EXPECTED AT TOI AND MGM.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER
SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS
AND MONITORED FOR ACCURACY.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     33  26  32  26  37 /  20 100  80  20  20
ANNISTON    37  28  32  28  40 /  30 100  80  20  20
BIRMINGHAM  37  28  33  27  39 /  60 100  70  20  20
TUSCALOOSA  36  28  33  28  42 /  70 100  50  10  10
CALERA      38  28  33  28  41 /  60 100  60  10  10
AUBURN      39  27  33  29  42 /  20 100  70  10  10
MONTGOMERY  40  29  34  31  45 /  30 100  50  10  10
TROY        40  30  34  33  47 /  30 100  50  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
ICE STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST MONDAY FOR
THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BULLOCK...
CHAMBERS...CHILTON...COOSA...DALLAS...ELMORE...GREENE...HALE...
LEE...LOWNDES...MACON...MARENGO...MONTGOMERY...PERRY...PIKE...
RUSSELL...SUMTER...TALLAPOOSA.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST MONDAY
FOR THE FOLLOWING COUNTIES: BLOUNT...CALHOUN...CHEROKEE...CLAY...
CLEBURNE...ETOWAH...FAYETTE...JEFFERSON...LAMAR...MARION...
PICKENS...RANDOLPH...SHELBY...ST. CLAIR...TALLADEGA...
TUSCALOOSA...WALKER...WINSTON.

&&

17/56
Hazardous weather outlook, Jan 9, 6:52 AM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
652 AM CST SUN JAN 9 2011

ALZ011>015-017>050-101252-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
652 AM CST SUN JAN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A MIX OF WINTRY PRECIPITATION WILL SPREAD INTO SOUTHWEST ALABAMA
BY THIS AFTERNOON...AND WILL MOVE OVER THE ENTIRE FORECAST AREA
TONIGHT.  THE PRECIPITATION WILL BE MAINLY IN THE FORM OF SNOW
NORTH OF INTERSTATE 20 AND SLEET AND FREEZING RAIN TO THE SOUTH.
SNOW AND ICE ACCUMULATIONS WILL BEGIN BY MIDNIGHT ACROSS THE SOUTH
AND WEST.

EAST WINDS AROUND 15 TO 20 MPH WITH HIGHER GUSTS WILL ALSO
ACCOMPANY THIS STORM SYSTEM LATE TONIGHT THROUGH EARLY MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE WINTRY MIX WILL CONTINUE ACROSS THE AREA THROUGH MONDAY
AFTERNOON. ON MONDAY...ALMOST ALL SNOW CAN STILL BE EXPECTED NORTH OF
INTERSTATE 20 WITH MAINLY FREEZING RAIN/SLEET TO THE SOUTH.

BY MONDAY AFTERNOON TOTAL SNOW ACCUMULATIONS OF 3 TO 6 INCHES
ARE LIKELY ACROSS AREAS ALONG AND NORTH OF THE INTERSTATE 20
CORRIDOR...ESPECIALLY THE EXTREME NORTH. FARTHER SOUTH...1 TO 3
INCHES OF SNOW IS LIKELY ALONG AND NORTH OF A LINE FROM DEMOPOLIS...
TO SELMA...TO AUBURN. ICE ACCUMULATIONS OF ONE QUARTER INCH...TO ONE
HALF INCH...ARE LIKELY ALONG AND SOUTH OF A LINE FROM DEMOPOLIS...TO
CLANTON...TO ROANOKE. ICE ACCUMULATIONS WILL DECREASE AS YOU GO
NORTH.

LIGHT SNOW COULD CONTINUE ON TUESDAY WITH LITTLE TO NO ADDITIONAL
ACCUMULATION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS LIKELY
SUNDAY NIGHT INTO MONDAY MORNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 ice storm, 13 winter storm. Local standard time, as filed.

Ice Storm, Sumter

When
January 9, 11:00 AM CST to January 10, 5:00 AM CST
Where
Sumter forecast zone
Reported by
Emergency Manager
Coordinates
32.591, -88.199 (the zone’s center; the record gives no point)

One quarter inch of ice covering most surfaces across the county. Several traffic accidents were due to icy road conditions.

Ice Storm, Greene

When
January 9, 11:15 AM CST to January 10, 5:00 AM CST
Where
Greene forecast zone
Reported by
Emergency Manager
Coordinates
32.853, -87.952 (the zone’s center; the record gives no point)

One quarter inch of ice reported coating most surfaces across the county with isolated locations up to one half inch ice accumulation, including near Eutaw.

Ice Storm, Hale

When
January 9, 11:30 AM CST to January 10, 5:00 AM CST
Where
Hale forecast zone
Injuries
0 direct, 9 indirect
Reported by
Emergency Manager
Coordinates
32.763, -87.629 (the zone’s center; the record gives no point)

One quarter inch of ice reported coating most surfaces across the county. Nine people were indirectly injured in a three car accident due to heavy icing on Highway 69 just north of Greensboro.

Ice Storm, Marengo

When
January 9, 12:00 PM CST to January 10, 5:00 AM CST
Where
Marengo forecast zone
Reported by
Official NWS Observations
Coordinates
32.248, -87.789 (the zone’s center; the record gives no point)

One quarter inch of ice reported across most of the county.

Ice Storm, Perry

When
January 9, 12:05 PM CST to January 10, 5:00 AM CST
Where
Perry forecast zone
Reported by
Emergency Manager
Coordinates
32.639, -87.294 (the zone’s center; the record gives no point)

One quarter inch of ice reported coating most surfaces across the county. Also, one inch of sleet accumulation reported near Marion.

Ice Storm, Dallas

When
January 9, 12:45 PM CST to January 10, 5:00 AM CST
Where
Dallas forecast zone
Reported by
Emergency Manager
Coordinates
32.326, -87.106 (the zone’s center; the record gives no point)

One quarter inch of ice reported coating most surfaces across eastern portions of the county, including the city of Plantersville.

Ice Storm, Pickens

When
January 9, 12:45 PM CST to January 10, 1:00 PM CST
Where
Pickens forecast zone
Reported by
Emergency Manager
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

A mixture of freezing rain and sleet fell across the county, with average ice accumulations of one half inch and one inch of sleet accumulation in Carrollton. This led to numerous road closures.

Ice Storm, Autauga

When
January 9, 1:00 PM CST to January 10, 1:00 PM CST
Where
Autauga forecast zone
Reported by
Emergency Manager
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

Roadways and bridges were closed throughout the county due to ice accumulations.

Ice Storm, Tuscaloosa

When
January 9, 1:05 PM CST to January 10, 1:00 PM CST
Where
Tuscaloosa forecast zone
Deaths
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

A mixture of freezing rain, snow and sleet fell across the county. Ice began accumulating on sidewalks and elevated roadways shortly after precipitation began to fall, leading to numerous accidents and road closures. One fatality (indirect) was reported as a result of a nine car pileup on Interstate 59 near Coaling. Over one half inch of ice accumulation was reported throughout most of the county.

Ice Storm, Bibb

When
January 9, 1:05 PM CST to January 10, 1:00 PM CST
Where
Bibb forecast zone
Reported by
Emergency Manager
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

Ice accumulation over one quarter inch were reported across the county, with three tenths inch reported in Centreville. Ice accumulation led to numerous road closures.

Ice Storm, Chilton

When
January 9, 1:15 PM CST to January 10, 1:00 PM CST
Where
Chilton forecast zone
Reported by
Emergency Manager
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

A mixture of freezing rain and sleet fell across the county, with one half inch of ice accumulation across much of the area. One half inch of sleet was also reported.

Ice Storm, Elmore

When
January 9, 1:15 PM CST to January 10, 1:00 PM CST
Where
Elmore forecast zone
Reported by
Amateur Radio
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

A mixture of snow, sleet and freezing rain fell across the county, with one half inch of ice accumulation on power lines and other elevated surfaces.

Ice Storm, Coosa

When
January 9, 1:45 PM CST to January 10, 1:00 PM CST
Where
Coosa forecast zone
Reported by
Emergency Manager
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Ice accumulations over one quarter inch were reported across the county, resulting in numerous vehicle accidents.

Ice Storm, Shelby

When
January 9, 1:45 PM CST to January 10, 1:00 PM CST
Where
Shelby forecast zone
Reported by
NWS Employee
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

A mixture of snow, freezing rain and sleet fell across the county. Over one inch of snow was reported across northeastern portions of the county, with 2.20 inches of sleet reported in Maylene. In addition, one half inch of ice covering all exposed surfaces was observed at the NWS office.

Ice Storm, Tallapoosa

When
January 9, 1:50 PM CST to January 10, 1:00 PM CST
Where
Tallapoosa forecast zone
Reported by
Emergency Manager
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Ice accumulations over one quarter inch were reported countywide, with accumulations near one half inch in Alexander City and Tallassee.

Winter Storm, Lamar

When
January 9, 2:15 PM CST to January 10, 1:00 PM CST
Where
Lamar forecast zone
Reported by
Official NWS Observations
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

A mixture of snow and sleet fell across the county, with snow accumulations up to 4 inches across northern portions of the county.

Ice Storm, Lee

When
January 9, 2:30 PM CST to January 10, 1:00 PM CST
Where
Lee forecast zone
Reported by
Emergency Manager
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Freezing rain resulted in ice accumulations of one quarter inch in Auburn.

Winter Storm, Fayette

When
January 9, 2:35 PM CST to January 10, 1:00 PM CST
Where
Fayette forecast zone
Reported by
Amateur Radio
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

Snowfall totals across the county ranged from near one inch to 2.8 inches near Fayette.

Ice Storm, Chambers

When
January 9, 2:45 PM CST to January 10, 1:00 PM CST
Where
Chambers forecast zone
Reported by
Emergency Manager
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Ice accumulations of one quarter inch were reported in Lafayette.

Winter Storm, Jefferson

When
January 9, 2:50 PM CST to January 10, 1:00 PM CST
Where
Jefferson forecast zone
Reported by
Amateur Radio
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

A mixture of snow, sleet, and freezing rain fell, resulting in ice accumulations over one quarter inch across eastern portions of the county. Snow accumulations of 1 to 4.5 inches were reported across the county, at times occurring on top of a layer of ice. All interstates through the county were impassable during the early morning hours on the 10th.

Ice Storm, Talladega

When
January 9, 3:00 PM CST to January 10, 1:00 PM CST
Where
Talladega forecast zone
Reported by
Amateur Radio
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

A mixture of freezing rain and sleet fell across the county, with ice accumulations over one quarter inch countywide and sleet accumulations of one half inch reported in Childersburg.

Winter Storm, Marion

When
January 9, 3:05 PM CST to January 10, 1:00 PM CST
Where
Marion forecast zone
Reported by
Trained Spotter
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 2 inches in the southeastern portion of the county to 6 inches in the northwestern portion of the county.

Winter Storm, Walker

When
January 9, 3:10 PM CST to January 10, 1:00 PM CST
Where
Walker forecast zone
Reported by
Public
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

A mixture of snow and freezing rain fell across the county, with snow accumulating on top of a layer of ice. Snowfall accumulations ranged from 2 to 4.5 inches.

Winter Storm, Winston

When
January 9, 3:10 PM CST to January 10, 1:00 PM CST
Where
Winston forecast zone
Reported by
Amateur Radio
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 6 to 7 inches across the county.

Winter Storm, Clay

When
January 9, 3:20 PM CST to January 10, 1:00 PM CST
Where
Clay forecast zone
Reported by
Emergency Manager
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

In the higher elevations in the northeastern portion of the county, up to 2.5 inches of snow fell. In addition, ice accumulations of three quarters inch was reported from locations in the southern portion of the county.

Ice Storm, Randolph

When
January 9, 3:35 PM CST to January 10, 1:00 PM CST
Where
Randolph forecast zone
Reported by
Emergency Manager
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Ice accumulations over one quarter inch resulted in all roads within the county to be closed.

Winter Storm, Blount

When
January 9, 3:50 PM CST to January 10, 1:00 PM CST
Where
Blount forecast zone
Reported by
Emergency Manager
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Snow accumulations across the county ranged from 3.5 to 6 inches, reported in Blount Springs.

Winter Storm, St. Clair

When
January 9, 3:50 PM CST to January 10, 1:00 PM CST
Where
St. Clair forecast zone
Reported by
Broadcast Media
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

Snow accumulations across the county ranged from 2 to 4 inches, which was reported in Moody.

Winter Storm, Etowah

When
January 9, 4:15 PM CST to January 10, 1:00 PM CST
Where
Etowah forecast zone
Reported by
Emergency Manager
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Snow accumulations ranged from 2 to 7 inches, which was measured near Noccalula Falls.

Winter Storm, Calhoun

When
January 9, 4:40 PM CST to January 10, 1:00 PM CST
Where
Calhoun forecast zone
Reported by
Trained Spotter
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Snow accumulations across the county ranged from near 2 inches in the south to 4.3 inches in the north.

Winter Storm, Cleburne

When
January 9, 4:40 PM CST to January 10, 1:00 PM CST
Where
Cleburne forecast zone
Reported by
Trained Spotter
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Snow accumulations ranged from 2 to 5 inches.

Winter Storm, Cherokee

When
January 9, 4:40 PM CST to January 10, 1:00 PM CST
Where
Cherokee forecast zone
Reported by
Amateur Radio
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Snow accumulations ranged from near 2 to 6.5 inches, which was reported near Centre.

Ice Storm, Pike

When
January 9, 7:50 PM CST to January 10, 1:00 PM CST
Where
Pike forecast zone
Reported by
Emergency Manager
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Ice accumulations of one quarter inch were reported.

Ice Storm, Barbour

When
January 9, 7:50 PM CST to January 10, 1:00 PM CST
Where
Barbour forecast zone
Reported by
Emergency Manager
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

One half inch of ice accumulation was reported on elevated surfaces. Several trees and power lines were down due to ice.

Ice Storm, Lowndes

When
January 9, 7:55 PM CST to January 10, 1:00 PM CST
Where
Lowndes forecast zone
Deaths
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Freezing rain and sleet resulted in over one quarter inch ice accumulation on area roadways. In a few locations, near one half inch of ice accumulation was reported. Sleet accumulations up to 3 inches were also reported. Ice accumulations resulted in numerous accidents across the county. One vehicle accident resulted in one fatality (indirect) near Lowndesboro.

Ice Storm, Montgomery

When
January 9, 8:00 PM CST to January 10, 1:00 PM CST
Where
Montgomery forecast zone
Reported by
Emergency Manager
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Ice accumulations over one quarter inch accumulated on elevated roadways and bridges.

Ice Storm, Bullock

When
January 9, 8:10 PM CST to January 10, 1:00 PM CST
Where
Bullock forecast zone
Reported by
Emergency Manager
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Ice accumulations of one quarter inch reported across the county. Several large trees limbs were downed due to ice accumulation.

Ice Storm, Macon

When
January 9, 8:20 PM CST to January 10, 1:00 PM CST
Where
Macon forecast zone
Reported by
Official NWS Observations
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Freezing rain and sleet resulted in ice accumulations of one quarter inch.

Ice Storm, Russell

When
January 9, 8:30 PM CST to January 10, 1:00 PM CST
Where
Russell forecast zone
Reported by
Trained Spotter
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Ice accumulations ranged from one quarter inch to 0.4 inches across the county.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Ice Storm, Tuscaloosa2011-01-09Vehicle/Towed TrailerIndirect
Ice Storm, Lowndes2011-01-10Vehicle/Towed TrailerIndirect

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282090, 282114, 282115, 282109, 282116, 282118, 282119, 282170, 282120, 282121, 282122, 282124, 282126, 282131, 282127, 282146, 282164, 282150, 282130, 282154, 282136, 282152, 282151, 282153, 282169, 282149, 282155, 282157, 282160, 282158, 282159, 282161, 282167, 282168, 282123, 282162, 282165, 282163, 282166.